Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 26, 2006Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2006, 7:23 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 7:23 PM MDT (01:23 UTC)
Expired
May 26, 2006, 8:00 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 197 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:27 PM MDTTSTM WND GST 757 N Hemingford, NEALSO HAD PEA HAIL
May 26, 7:30 PM MDTTSTM WND GST 7011 N Hemingford, NE
May 26, 7:31 PM MDTTSTM WND GST 703 N Hemingford, NEALSO HAD SOME PEA HAIL
May 26, 7:38 PM MDTTSTM WND GST 6022 N Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:01 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
3440 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 270124
SVRCYS
NEC013-045-270200-
/O.NEW.KCYS.SV.W.0008.060527T0123Z-060527T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF ALLIANCE...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 719 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES WEST OF HEMINGFORD...OR ABOUT 22 MILES NORTHWEST OF
  ALLIANCE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGFORD BY 740 PM MDT...
  BOX BUTTE DAM BY 755 PM MDT...

STRONG OUTFLOW WINDS GUSTING OVER 60 MPH AND CAUSING SHARPLY REDUCED
VISIBILITIES IN BLOWING DUST ARE LIKELY WITH THIS THUNDERSTORM. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT
SEVERE WEATHER CALL 1 800 2 6 9 62 20.

LAT...LON 4255 10323 4205 10321 4203 10273 4263 10277

$$

JLH
2 follow-up statements
000 
WWUS55 KCYS 270144
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MDT FRI MAY 26 2006

NEC013-045-270200-
/O.CON.KCYS.SV.W.0008.000000T0000Z-060527T0200Z/
BOX BUTTE NE-DAWES NE-
744 PM MDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
SOUTHEASTERN DAWES AND EASTERN BOX BUTTE COUNTIES...

AT 741 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR BOX BUTTE DAM...OR ABOUT 24 MILES NORTHWEST OF ALLIANCE...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOX BUTTE DAM BY 750 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4255 10323 4205 10321 4203 10273 4263 10277

$$

JLH
000 
WWUS55 KCYS 270200
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
759 PM MDT FRI MAY 26 2006

NEC013-045-270209-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-060527T0200Z/
BOX BUTTE NE-DAWES NE-
759 PM MDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND EASTERN
BOX BUTTE COUNTIES EXPIRES AT 800 PM MDT...

THE SEVERE THUNDERSTORM WAS EXITING SOUTHEASTERN DAWES AND NORTHEAST
BOX BUTTE COUNTY AT 759 PM.  THUS...THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE AT 800 PM MDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4255 10323 4205 10321 4203 10273 4263 10277

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:28 PM MDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 26, 1:28 PM MDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT FRI MAY 26 2006

.SHORT TERM...THROUGH THE EVENING CONDITIONS STILL LOOK FAVORABLE
FOR THUNDERSTORMS AND SEVERE WEATHER IN THE EAST PART OF THE CWA.
WILL INCLUDE IN THE AFTERNOON FORECAST PACKAGE WITH THE POSSIBILITY
OF HAIL AND STRONG WINDS THE MAIN THREAT IN THE WESTERN NEBRASKA
PANHANDLE THROUGH THE EVENING.  DRIER AIR THEN MOVES OVER THE CWA
FOR LATER TONIGHT AND SATURDAY AHEAD OF THE UPSTREAM TROUGH.  WITH
THE WINDS ALOFT INCREASING AS WELL AS A FAVORABLE SURFACE PRESSURE
GRADIENT...SATURDAY WILL BE WINDY AND VERY WARM AS WELL AS DRY.
HAVE ISSUED A FIRE WEATHER WATCH FOR THE NORTHERN LARAMIE RANGE FOR
MIDDAY SATURDAY TO THE EARLY EVENING.  THAT ZONE APPEARS TO BE THE
ONLY ONE AT THIS TIME THAT HAS FUELS DRY ENOUGH TO WARRANT A WATCH.
THE UPSTREAM SURFACE COLD FRONT MOVES THROUGH THE CWA LATE SATURDAY
NIGHT OR SUNDAY MORNING...WITH COOLER AIR BEHIND.  BY 00Z MONDAY
MODELS DEVELOP A SURFACE LOW ALONG THE FRONT IN NORTHERN COLORADO.
WITH THE SURFACE UPSLOPE WIND FLOW AND THE PROXIMITY OF THE 300 MB
JET SOME SHOWERS AND THUNDERSTORMS SHOULD FORM AND HAVE BUMPED UP
POPS A BIT FROM PREVIOUS FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...WINDS BECOME DECIDEDLY
MORE DOWNSLOPE SUNDAY NIGHT AS A SURFACE LOW IN SOUTH DAKOTA
DOMINATES THE CIRCULATION. THIS WILL LIMIT THE SOUTHERN EXTENT OF
RAINFALL AS THE NIGHT GOES ON. MAIN ENERGY FROM TROUGH EJECTS
NORTHEAST MONDAY MORNING LEAVING BEHIND A CYCLONIC WSW FLOW ALOFT
FOR MONDAY THROUGH WEDNESDAY. A HINT OF RETURN FLOW COULD RESULT
IN A FEW AFTERNOON/EVENING THUNDERSTORMS BUT FOR NOW THE FORECAST
REMAINS MOSTLY DRY. WEAK RIDGING INHABITS THE NORTHERN ROCKIES
THURSDAY AND FRIDAY WHICH SHOULD KEEP CONDITIONS DRY AND WARM.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM 11 AM TO 8 PM SATURDAY FOR FWZ294
NE...NONE.

&&

SHORT TERM...WEILAND
LONG TERM....POMEROY
Hazardous weather outlook, May 26, 10:30 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT FRI MAY 26 2006

WYZ060-063>070-271630-
NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING
EARLY THIS AFTERNOON AND THEN SPREAD EAST. THE INDIVIDUAL CELLS
WILL MOVE TO THE NORTHEAST AT 25 MPH. THE STRONGER STORMS WILL
PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND A PERIOD OF MODERATE
RAINFALL IN THE MID TO LATE AFTERNOON...ESPECIALLY NEAR THE
NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE MAINLY SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059-061-062-271630-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-
1030 AM MDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA
EARLY THIS AFTERNOON AND SPREAD EAST.  THE INDIVIDUAL STORMS
WILL MOVE NORTHEAST AT 25 MPH.  THE MAIN THREAT FROM THE STORMS
WILL BE WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-271630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1030 AM MDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND THEN SPREAD EAST DURING THE
EVENING. THE INDIVIDUAL CELLS WILL MOVE NORTHEAST OR EAST AT
20 MPH. THE ATMOSPHERE OVER THE PANHANDLE WILL BECOME UNSTABLE
AND MOIST LATE THIS AFTERNOON AND EVENING. AN UPPER AIR
DISTURBANCE WILL ALSO MOVE OVER THE AREA HELPING TO TRIGGER
THE ACTIVITY. WIND SHEAR WILL ALSO BE FAVORABLE FOR THE STORMS
TO PRODUCE HAIL UP TO 1 AND ONE HALF INCHES IN DIAMETER...AND
WIND GUSTS TO 60 MPH...ESPECIALLY IN CHEYENNE AND MORRILL
COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE MAINLY SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IWILL LIKELY BE REQUIRED LATE THIS AFTERNOON
AND EVENING IN THE NEBRASKA PANHANDLE...ESPECIALLY IN CHEYENNE
AND MORRILL COUNTIES.

WEILAND

In the hours before

Local storm report, May 26, 6:31 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     2 E TORRINGTON          42.07N 104.15W
05/26/2006  M64 MPH          GOSHEN             WY   ASOS

0554 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
05/26/2006  E60 MPH          GOSHEN             WY   LAW ENFORCEMENT

0617 PM     HAIL             MARSLAND                42.44N 103.30W
05/26/2006  M0.25 INCH       DAWES              NE   LAW ENFORCEMENT

&&

JLH

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.